What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 22, 9:34 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 22, 9:34 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
934 PM EST Mon Jan 22 2018
.SYNOPSIS...
Cold front passes tonight with gusty showers followed by much
colder temperatures for Tuesday. Cool and unsettled conditions
continue Wednesday, then warmer to end the week.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
As of 925 PM Monday...
Will have to keep a close eye on storms developing to the west
with the potential to tap strong low level winds. Otherwise,
just minor tweaks to the forecast.
As of 517 PM Monday...
Will update the forecast to better handle the band of showers
currently moving through the area.
As of 238 PM Monday...
Deep upper level low will pass to our northwest during the
period. This will sponsor the passage of a strong cold front
across our area tonight. Initial showers now entering our
Kentucky counties should remain light and even diminish some as
they head east. A better line of showers is expected to develop
along the front and head eastward into our area overnight. Could
even see an isolated rumble of thunder with these. We will have
to watch the wind gust potential with this line of showers as
strong winds will be in place just above the surface. However,
did not hoist a wind advisory for now as low level inversion
should keep strongest winds aloft, and advisories issued by MRX
and RNK are for mountain wave potential which should not be a
concern on our side of the CWA border. Rainfall amounts are
expected to shake out in the one-quarter to one-half inch range,
which we should be able to handle hydro-wise.
A lull in the precip is expected behind the front Tuesday
morning before the passage of the upper level trough axis sparks
additional shower development during the afternoon on Tuesday.
Temperatures will reach early highs Tuesday morning and then
remain steady or slowly fall during the day. Rain showers will
transition to snow showers over the higher terrain by late
afternoon. The bigger issue on Tuesday will be gusty west-
southwest winds which may approach advisory criteria, especially
in the mountains.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
As of 240 PM Monday...
The dry slot behind the front fills in with low-level moisture
as the upper low rotates through the area Tuesday Night. As a
result of this and the passage of the upper level trough, there
is an enhanced potential for accumulating snowfall in the
northern lowlands and especially into the upslope areas of the
mountains. New snowfall Tuesday night into Wednesday morning
will amount to a dusting in the lowlands and around 2-3" in the
mountain zones according to latest guidance. Gusty winds in the
teens (lowlands) and up to the low 40's mph will again be
possible as the base of the trough moves through.
A break in the action is forecast Wednesday with a weak ridge
breaking otherwise troughing flow, however another upper level short
wave is quick to follow that will again enhance precipitation
potential. Any afternoon showers would be rain or a mix in the
lowlands with light snow accumulations possible in the mountains
late Wednesday through Thursday morning before drying out
entirely. High pressure builds from the southwest, drying the
region out and introducing warm air advection. Highs Thursday
according to a model blend will reach into the 40's in the
lowlands and to around 30 in the higher elevations.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM Monday...
Upper-level ridging increases and surface high pressure slides
across the southern CONUS to round out the work week introducing
warm air advection. Lowland temperatures Friday and Saturday will
flirt with 60 F under mostly sunny skies (Friday) and continued
WAA (Saturday) ahead of the next trough/surface low combination.
At this time - a large amount of timing and depth uncertainty
exists, so have kept the blend of operational guidance regarding
PoP as well as temperatures.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 645 PM Monday...
Despite a band of showers moving through the area early this
evening, VFR conditions will prevail. A cold front with another
band of gusty showers can be expected later tonight, producing
mainly MVFR conditions, with some brief IFR possible. Conditions
will improve in many locations behind the front to VFR. Some
MVFR conditions may return Tuesday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Frontal timing and restrictions could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H L H M L
HTS CONSISTENCY H H H H H H M M M H H M
BKW CONSISTENCY H H H M M M M M M M M L
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H M M H L
CKB CONSISTENCY H H H H H H H H H L H L
AFTER 00Z WEDNESDAY...
No widespread IFR expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ABE/MC
NEAR TERM...ABE/RPY
SHORT TERM...MC
LONG TERM...MC
AVIATION...RPY
Hazardous weather outlook, Jan 22, 2:50 PM EST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
250 PM EST Mon Jan 22 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-232000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
250 PM EST Mon Jan 22 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind gusts of 30 to 40 mph are anticipated on Tuesday. The gusty
winds will continue Tuesday night into Wednesday morning over the
higher elevations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ABE
In the hours before
Special weather statement, Jan 22, 10:41 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1041 PM EST MON JAN 22 2018
KYZ101-102-230415-
Greenup-Carter-
1041 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP AND CARTER
COUNTIES...
At 1039 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Rome to Scranton. Movement was
northeast at 55 mph.
Wind gusts up to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Gesling, Greenbo Lake, Oldtown, Letitia, Carter, South
Shore, Grahn, Hopewell, Brushart, Sciotoville, Hitchins, Warnock,
Soldier, Globe and Grays Branch.
This includes Interstate 64 in Kentucky between mile markers 149 and
174.
LAT...LON 3834 8323 3843 8323 3859 8307 3863 8307
3868 8303 3873 8303 3872 8298 3876 8289
3866 8286 3818 8290 3817 8298 3820 8301
3818 8305 3823 8309 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0339Z 236DEG 49KT 3873 8336 3796 8352
30Special weather statement, Jan 22, 11:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
1117 PM EST MON JAN 22 2018
OHZ084-230430-
Vinton-
1117 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VINTON
COUNTY...
At 1116 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Canal Winchester to 13 miles west of
Mcarthur. Movement was northeast at 65 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eagle Mills.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3940 8251 3939 8246 3925 8276
TIME...MOT...LOC 0416Z 217DEG 74KT 3977 8279 3929 8273
30Special weather statement, Jan 22, 11:21 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1121 PM EST MON JAN 22 2018
OHZ084-230430-
Vinton-
1121 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VINTON
COUNTY...
At 1117 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Canal Winchester to 12
miles west of Mcarthur. Movement was northeast at 60 mph.
Wind gusts to 45 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eagle Mills.
LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
3940 8251 3939 8242 3926 8276
TIME...MOT...LOC 0417Z 224DEG 56KT 3974 8278 3926 8271
30Special weather statement, Jan 22, 11:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
1126 PM EST MON JAN 22 2018
KYZ101>103-105-OHZ087-230500-
Boyd-Greenup-Carter-Lawrence-Lawrence-
1126 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...NORTHWESTERN LAWRENCE...SOUTHEASTERN CARTER AND
SOUTHWESTERN LAWRENCE COUNTIES...
At 1126 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Grayson to near Newfoundland.
Movement was northeast at 50 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Cannonsburg, Lake Vesuvius,
Grayson Lake State Park, Webbville, Princess, Coalton, Denton,
Oldtown, Naples, Rush, Flatwoods, Russell, Vernon, Raceland,
Worthington and Wurtland.
This includes Interstate 64 in Kentucky between mile markers 166 and
188.
LAT...LON 3839 8302 3858 8278 3860 8274 3861 8275
3872 8261 3823 8267 3812 8290 3817 8292
3817 8298 3820 8301 3820 8304 3818 8305
3820 8307
TIME...MOT...LOC 0426Z 230DEG 44KT 3836 8298 3812 8305
30Special weather statement, Jan 22, 11:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
1138 PM EST MON JAN 22 2018
OHZ066-230515-
Perry-
1138 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PERRY
COUNTY...
At 1137 PM EST, radar indicated strong thunderstorms were located
along a line extending from Harbor Hills to near Pleasantville to
near Bremen. Movement was east at 65 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.
LAT...LON 3993 8242 3992 8241 3991 8217 3990 8216
3982 8217 3982 8211 3972 8210 3969 8237
3974 8236 3974 8241 3983 8240 3984 8246
3993 8246
TIME...MOT...LOC 0437Z 250DEG 56KT 3994 8245 3983 8245 3972 8250
30Local storm report, Jan 22, 11:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 2 WNW CANNONSBURG 38.40N 82.74W
01/22/2018 E0.50 INCH BOYD KY EMERGENCY MNGR
&&
EVENT NUMBER RLX1800436
MZ